Florida, 2018Tornado in Florida, June 9, 2018
June 9, 2018 · NWS MLB · 1 event in 1 county or zone
Afternoon showers and thunderstorms developed in southern Volusia County and northern Brevard County along the collision of the east coast sea breeze with an outflow boundary put out by an earlier group of thunderstorms over Orlando. After the storms developed, they pushed east towards the southeastern Volusia County coastline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon showers and thunderstorms developed in southern Volusia County and northern Brevard County along the collision of the east coast sea breeze with an outflow boundary put out by an earlier group of thunderstorms over Orlando. After the storms developed, they pushed east towards the southeastern Volusia County coastline. One storm managed to produce a very weak, short-lived tornado (landspout) in Oak Hill.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 9, 3:00 PM EST, 20 minutes earlier.
Area forecast discussion, Jun 9, 3:00 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
400 PM EDT Sat Jun 9 2018
.DISCUSSION...
Current/Tonight...
By early aftn, east coast sea breeze had formed from Cape Canaveral
southward, and the west coast sea breeze from Tampa Bay northward,
with isold/sct convection forming along both. Seabreezes will
continue to zipper up/down their respective coast lines thru late
aftn with convection forming along and out ahead. Dry air aloft has
allowed existing convection along the I-4 Corridor to generate a
strong/fast moving outflow boundary that will intersect the east
coast sea breeze btwn N Brevard/SW Okeechobee county through late
aftn, H100-H70 mean flow from the W/SW 10-15KTS will generate blow
back convection over the CWA, though current timing of the boundary
collision appears to favor this happening before sunset.
Overall precip threat for the evng hrs (btwn 00Z-04Z) appears to be
quite low. Will go with 20pct chc of tsras thru 03Z with mcldy
skies, then quiet with skies clearing. Sfc dewpoints in the
U60s/L70s suggest min temps on the same order.
Sun-Mon...
Low lvl trof over the Deep South will drift north and merge with a
second trof ovr the midwest on Sun, then will drop back into the Mid
Atlc region on Mon as high pres pushes acrs east Canada and New
England. Dynamic forcing aloft will subside, though the reinforced
trof will keep the Bermuda ridge axis suppressed over south FL. Deep
W/SW flow will continue, a pattern that favors the central and
east peninsula diurnal convection. However, available moisture acrs
the regions appears to be lacking thru the first part of the week as
easterly flow around the base of the Bermuda Ridge will prevent deep
tropical moisture over the Carib/Greater Antilles from advecting
north.
Available guidance maintains relatively dry air over central FL,
particularly along and north of the the I-4 Corridor. PoPs will
favor the Space/Treasure Coasts/Lake-O region (30-40pct), decreasing
to 20-30pct the I-4 Corridor and Osceola Co. Dry/cool mid lvl air
will maintain an elevated threat for strong wind gusts. Temps near
climo avg despite W/SW sfc winds...aftn maxes in the U80s/L90s,
overnight mins in the U60s/L70s.
Tue-Sat...(prev disc)
The Atlantic ridge axis will meander across the central and southern
peninsula through the week and maintain light south synoptic flow.
Guidance indicates it will take some time to shake out the drier
air, suggesting a north-to-south gradient in PoPs will suffice (30-
40% north, 40-50% south) through midweek, favoring inland locales
where sea breeze boundary interaction is more likely.
The GFS remains an outlier with respect to cyclogenesis near the
Yucatan Peninsula late in the week. This forecast package will
continue to lean heavily toward the ECMWF and CMC, which both show a
much broader area of disturbed weather across the southern Gulf and
little change to the overall pattern across central Florida.
&&
.AVIATION...Thru 10/18Z.
Sfc Winds: Thru 09/15Z...coastal sites bcmg E/SE 7-11KTS. Btwn
09/21Z-09/24Z... interior sites bcmg S/SE 6-10KTS. Btwn 10/00Z-
10/03Z...bcmg S/SW 3-6KTS. Btwn 10/03Z-10/06Z...bcmg S/SW AOB 3KTS.
Btwn 10/12Z-10/14Z...bcmg W/SW 4-7KTS. Btwn 10/14Z-10/17Z...E of
KTIX-KOBE bcmg E/SE 6-10KTS.
Vsbys/WX/Cigs: Btwn 09/16Z-09/20Z...N of KISM-KTIX sct MVFR
shras/IFR tsras...E of KVRB-KOBE sct MVFR shras/isold IFR tsras.
Btwn 09/20Z-09/24Z...N of KISM-KEVB chc MVFR shras/slgt chc IFR
tsras...S of KISM-KEVB sct MVFR shras/IFR tsras/slgt chc LIFR +tsras
with sfc G35-40KTS. Btwn 10/00Z-10/04Z...S of KISM-KMLB chc MVFR
tsras/slgt chc IFR tsras. Btwn 10/08Z-10/13Z...N of KEVB-KLEE areas
MVFR vsbys in BR.
&&
.MARINE...
Tonight...Trof axis over the FL Panhandle will keep the wrn flank of
the Bermuda Ridge axis weak and disorganized, resulting in a loose
sfc/low lvl pgrad acrs the lcl Atlc. Light to gentle E/SE breeze
thru late evng will shift to S/SW aft midnight. Seas AOB 2FT. Sct
shras/tsras moving offshore thru midnight...slgt chc tsras in the
Gulf Stream aft midnight.
Sun-Thu...Troffing pattern will persist over the ern CONUS that will
keep the axis of the Bermuda Ridge suppressed over the south half of
the FL peninsula thru the middle of the upcoming week. This, in
turn will generate a light to gentle southerly flow acrs the lcl
Atlc...shifting btwn S/SE during midday/early evng hrs, and S/SW
during the late evng/early mrng hrs, concurrent with the sea/land
breeze circulation. Seas generally AOB 2FT. Primary hazard for small
craft operators will be isold/sct tsras moving offshore in the late
aftn/early evng hrs. Winds and seas locally higher in vicinity of
showers and storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 71 89 72 89 / 40 30 20 30
MCO 72 91 72 90 / 30 30 20 30
MLB 71 88 73 88 / 40 30 30 30
VRB 71 88 72 88 / 40 40 30 40
LEE 73 91 73 90 / 20 30 20 30
SFB 72 91 72 91 / 30 30 20 30
ORL 73 91 73 90 / 30 30 20 30
FPR 71 87 72 88 / 40 40 30 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Short/Mid Term.......Bragaw
Impact WX/Aviation...Lascody
Hazardous weather outlook, Jun 9, 10:25 AM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1125 AM EDT Sat Jun 9 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1125 AM EDT Sat Jun 9 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered showers and thunderstorms will develop early this
afternoon along the west coast sea breeze and move inland while
affecting Lake county and the Interstate 4 corridor through late
afternoon. Isolated to scattered storms are also forecast to form on
the east coast sea breeze moving inland from the Treasure Coast. The
strongest storms are expected late in the afternoon or early in the
evening as boundaries from the west coast and east coast converge
from about eastern Volusia, Orange and Osceola counties into Brevard
county. A few strong storms are expected with wind gusts to 45 to
55 mph, locally heavy rain and frequent lightning. Storm motion will
be toward the east at 15 to 20 mph.
.FLOOD IMPACT...
A few storms may produce quick two inch downpours. This would
produce considerable ponding of water on roadways and in other poor
drainage areas.
.MARINE THUNDERSTORM GUST IMPACT...
Westerly steering flow will push storms from the mainland toward
the intracoastal and near shore Atlantic waters from late afternoon
into the evening, primarily from around Cape Canaveral northward.
Stronger storms will be capable of wind gusts in excess of 35 knots.
Frequent lightning will also be possible. Mariners should seek safe
harbor if storms approach.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered afternoon and evening storms are expected well into next
week. A few storms will produce locally heavy rainfall, strong wind
gusts and frequent lightning strikes.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Lascody/Volkmer
In the hours before
Special weather statement, Jun 9, 12:11 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Melbourne FL
111 PM EDT SAT JUN 9 2018
FLZ144-091815-
Southern Lake County FL-
111 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 215 PM
EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mascotte, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tavares, Groveland, Mascotte, Howey-In-the-hills and Lake Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2878 8195 2878 8166 2859 8166 2858 8165
2857 8166 2849 8166 2849 8196
TIME...MOT...LOC 1710Z 271DEG 19KT 2863 8194
SmithSpecial weather statement, Jun 9, 12:47 PM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Melbourne FL
147 PM EDT SAT JUN 9 2018
FLZ044>046-091845-
Northern Lake County FL-Orange FL-Seminole FL-
147 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...EAST CENTRAL
LAKE AND WESTERN ORANGE COUNTIES UNTIL 245 PM EDT...
At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Apopka, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Orlando, Lake Mary, Apopka, Altamonte Springs and Ocoee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2884 8167 2884 8132 2835 8133 2835 8166
2854 8166 2859 8165 2859 8166 2878 8166
2878 8167
TIME...MOT...LOC 1746Z 271DEG 18KT 2870 8168
SmithSpecial weather statement, Jun 9, 1:25 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
225 PM EDT SAT JUN 9 2018
FLZ064-091915-
Martin FL-
225 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARTIN COUNTY UNTIL 315
PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indiantown. This storm was nearly stationary. Additional showers and
storms were building north of this cell across central and north-
central Martin County and could become strong.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Indiantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2696 8041 2696 8059 2720 8054 2720 8044
2704 8034
TIME...MOT...LOC 1823Z 221DEG 2KT 2700 8048
SedlockLocal storm report, Jun 9, 2:08 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
308 PM EDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST WSW AZALEA PARK 28.54N 81.30W
06/09/2018 M40 MPH Orange FL MESONET
GUST TO 35 KNOTS FROM THE WEST.
&&
PGTornado, Volusia
- When
- June 9, 3:20 PM EST to 3:21 PM EST
- Where
- Volusia County, 0.67 mi W of Ariel to 0.25 mi WNW of Ariel
- Rating
- EF0
- Path length
- 0.49 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 28.899, -80.861
NWS Melbourne confirms a very weak, short-lived tornado (landspout) occurred in Oak Hill. Reports of minor roof damage was received from local broadcast media, and a first-hand account from a member of the public who witnessed the tornado. Several reports were received of minor damage to a few homes, and there was a carport damaged on Gary Avenue.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753560.